Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 237, NWS Tallahassee, FL

August 19, 2014Calhoun County, Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 19, 2014, 6:25 PM CDT for Calhoun County, Jackson County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 6:25 PM CDT (23:25 UTC)
Expired
Aug 19, 2014, 7:00 PM CDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Calhoun County, FL, Jackson County, FL

The radar

The Tallahassee radar (KTLH), 68 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WUUS52 KTAE 192325
SVRTAE
FLC013-063-200000-
/O.NEW.KTAE.SV.W.0237.140819T2325Z-140820T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
625 PM CDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...         
  SOUTHEASTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 700 PM CDT

* AT 621 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR GRAND RIDGE...AND MOVING
  SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  INWOOD...SNEADS...OCHEESEE AND TORREYA STATE PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

&&

LAT...LON 3083 8499 3078 8492 3075 8491 3074 8488
      3070 8486 3066 8489 3062 8491 3058 8495
      3058 8497 3056 8496 3052 8499 3073 8519
TIME...MOT...LOC 2324Z 312DEG 18KT 3071 8502

$$

38-GODSEY
2 follow-up statements
352 
WWUS52 KTAE 192336
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
636 PM CDT TUE AUG 19 2014

FLC013-063-200000-
/O.CON.KTAE.SV.W.0237.000000T0000Z-140820T0000Z/
CALHOUN FL-JACKSON FL-
636 PM CDT TUE AUG 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT 
FOR SOUTHEASTERN JACKSON AND NORTHEASTERN CALHOUN COUNTIES IN THE 
PANHANDLE OF FLORIDA...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR INWOOD...OR 17 
MILES NORTH OF BLOUNTSTOWN...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OCHEESEE AND TORREYA STATE PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

&&

LAT...LON 3078 8492 3075 8491 3074 8488 3070 8486
      3062 8491 3058 8495 3058 8497 3056 8496
      3052 8499 3066 8511 3067 8511
TIME...MOT...LOC 2336Z 312DEG 18KT 3067 8497

$$

38-GODSEY
910 
WWUS52 KTAE 192351
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
651 PM CDT TUE AUG 19 2014

FLC013-063-200001-
/O.EXP.KTAE.SV.W.0237.000000T0000Z-140820T0000Z/
CALHOUN FL-JACKSON FL-
651 PM CDT TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND 
NORTHEASTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA WILL 
EXPIRE AT 700 PM CDT...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3078 8492 3075 8491 3074 8488 3070 8486
      3062 8491 3058 8495 3058 8497 3056 8496
      3052 8499 3066 8511 3067 8511
TIME...MOT...LOC 2351Z 312DEG 18KT 3062 8491

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:46 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 19, 12:46 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
146 PM EDT Tue Aug 19 2014

.Near Term [Through Today]...
A fairly high coverage of showers and thunderstorms is expected
through sunset with a diminishing trend after sunset. Given ample
instability, the presence of an upper level shortwave, and some
enhanced low level winds (for August standards), expect the threat
of a few severe storms to continue through the remainder of the
afternoon. Overnight lows will be in the low to mid 70s.

.Short Term [Tonight Through Thursday Night]...
As a ridge of high pressure over the Gulf coast moves inland, we
will quickly start to see drier, hotter weather. With the sea-breeze
still coming into play, we will still likely see scattered coverage
of afternoon thunderstorms, staying mostly in north Florida, but the
chances are lower than they normally are for this time of year.
Highs will be in the mid to upper 90s across the area Wednesday,
mostly upper 90s on Thursday. Although the airmass in place will be
relatively dry, we'll still be humid enough to make the heat feel
even more uncomfortable- heat index values will rise to the 100-105
degree range Wednesday, 104-108 Thursday. Lows will only be in the
mid 70s.

.Long Term [Friday Through Tuesday]...
Conditions are expected to stay hot and relatively dry through early
next week as a strong ridging of high pressure builds inland and
stays in place until it begins to weaken late this weekend. A long
stretch of hot days is on tap with highs expected to reach the upper
90s Thursday through Sunday, decreasing only slightly to the mid 90s
Monday and Tuesday when rain chances increase again after the ridge
begins to weaken.

&&

.Aviation...
[Through 18Z Wednesday] A fairly high coverage of afternoon showers
and thunderstorms is expected with a decreasing trend after sunset.
A few of the storms could be strong to severe. VFR conditions are
expected to prevail outside of the storms, except for the
possibility of some MVFR conditions around sunrise.

&&

.Marine...
With high pressure over the northern Gulf, winds will generally be
from the west-southwest at 10 knots or less, with surges along the
coastline to about 15 knots in the evenings. Waves are expected to
remain around 2 feet or less through the period.

&&

.Fire Weather...
Red flag conditions are not expected for the next several days.

&&

.Hydrology...
Rainfall totals through the week are expected to be less than an
inch with localized higher amounts possible. With all area rivers
below action stage, no flooding is expected.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  96  75  98  76 /  30  30  20  30  20
Panama City   78  92  78  94  78 /  20  20  10  20  20
Dothan        74  96  75  98  75 /  30  20  20  20  20
Albany        73  97  75  99  75 /  30  20  20  20  10
Valdosta      73  96  74  98  74 /  30  20  20  30  20
Cross City    75  94  75  96  74 /  10  30  20  30  20
Apalachicola  77  92  76  93  78 /  10  20  10  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...DVD
MARINE...MOORE
FIRE WEATHER...DVD
HYDROLOGY...WESTON

In the hours before

Local storm report, Aug 19, 3:55 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     3 S NASHVILLE           31.16N 83.25W
08/19/2014                   BERRIEN            GA   911 CALL CENTER

            SEVERAL TREES DOWN SOUTH OF NASHVILLE. TIME ESTIMATED BY
            RADAR.

&&

GODSEY
Local storm report, Aug 19, 4:11 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
511 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     4 E ABBEVILLE           31.56N 85.18W
08/19/2014                   HENRY              AL   LAW ENFORCEMENT

            POWERLINE DOWN ON COUNTY ROAD 57

&&

DVD
Local storm report, Aug 19, 4:16 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
516 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     4 NE COTTONWOOD         31.09N 85.25W
08/19/2014                   HOUSTON            AL   LAW ENFORCEMENT

            TREE DOWN ACROSS THE ROAD ON SEPTEMBER ROAD NEAR THE
            LOVETOWN AREA

&&

DVD
Local storm report, Aug 19, 4:32 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
532 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     2 W VALDOSTA            30.85N 83.32W
08/19/2014                   LOWNDES            GA   911 CALL CENTER

            TREE DOWN AT BAYTREE RD AND NORMAN DRIVE

0202 PM     TSTM WND DMG     4 N GREENVILLE          30.53N 83.63W
08/19/2014                   MADISON            FL   TRAINED SPOTTER

            ONE TREE DOWN ON US HIGHWAY 221. TIME ESTIMATED BY RADAR.

0210 PM     TSTM WND DMG     4 E ABBEVILLE           31.56N 85.18W
08/19/2014                   HENRY              AL   LAW ENFORCEMENT

            POWERLINE DOWN ON COUNTY ROAD 57

0212 PM     TSTM WND DMG     2 NNW HAMBURG           30.60N 83.54W
08/19/2014                   MADISON            FL   TRAINED SPOTTER

            ONE TREE DOWN ON STATE HIGHWAY 146. TIME ESTIMATED BY
            RADAR.

0235 PM     TSTM WND DMG     4 NNW MORGAN            31.59N 84.62W
08/19/2014                   CALHOUN            GA   911 CALL CENTER

            LARGE TREE DOWN ON GA-151 NORTH OF MORGAN.

0300 PM     TSTM WND DMG     4 NE COTTONWOOD         31.09N 85.25W
08/19/2014                   HOUSTON            AL   LAW ENFORCEMENT

            TREE DOWN ACROSS THE ROAD ON SEPTEMBER ROAD NEAR THE
            LOVETOWN AREA

0310 PM     TSTM WND DMG     3 NNW ALBANY            31.62N 84.19W
08/19/2014                   DOUGHERTY          GA   911 CALL CENTER

            POWERLINES DOWN ON THE 1800 BLOCK OF SCHLEY AVENUE.

0325 PM     TSTM WND DMG     2 WSW BRIDGEBORO        31.40N 84.00W
08/19/2014                   MITCHELL           GA   911 CALL CENTER

            TREE DOWN ON GA-112 BLOCKING ONE LANE OF TRAFFIC. TIME
            ESTIMATED BY RADAR.

0401 PM     TSTM WND DMG     OMEGA                   31.34N 83.60W
08/19/2014                   TIFT               GA   911 CALL CENTER

            POWER POLE REPORTED DOWN IN OMEGA. TIME ESTIMATED BY
            RADAR.

0445 PM     TSTM WND DMG     3 S NASHVILLE           31.16N 83.25W
08/19/2014                   BERRIEN            GA   911 CALL CENTER

            SEVERAL TREES DOWN SOUTH OF NASHVILLE. TIME ESTIMATED BY
            RADAR.

&&

DVD
Special weather statement, Aug 19, 4:56 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
556 PM EDT TUE AUG 19 2014

ALZ069-192245-
HOUSTON AL-
456 PM CDT TUE AUG 19 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHWESTERN
HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 545 PM CDT

AT 453 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES SOUTH OF TAYLOR...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 3104 8549 3105 8548 3116 8549 3114 8524
      3105 8526 3100 8527 3100 8549
TIME...MOT...LOC 2155Z 289DEG 11KT 3108 8546

38-GODSEY
Special weather statement, Aug 19, 5:59 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 PM EDT TUE AUG 19 2014

FLZ011-192345-
JACKSON FL-
559 PM CDT TUE AUG 19 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JACKSON COUNTY IN
THE PANHANDLE OF FLORIDA...

* UNTIL 645 PM CDT

AT 556 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR MARIANNA...MOVING SOUTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3068 8486 3063 8516 3083 8532 3092 8514
TIME...MOT...LOC 2259Z 315DEG 14KT 3080 8518

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:55 AM CDTSpecial Marine WarningTAE65 min
Aug 19, 12:54 PM CDTSevere Thunderstorm WarningTAEMadison, Taylor42 min
Aug 19, 5:41 PM CDTAreal Flood AdvisoryTAELeon2 hr
Aug 19, 5:59 PM CDTSpecial Weather StatementTAEJackson46 min
Aug 19, 6:42 PM CDTSpecial Weather StatementTAEGadsden48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.